Ohio, 2011Damaging Wind in Ohio, July 28, 2011
July 28, 2011 · NWS CLE · 1 event in 1 county or zone
Showers and thunderstorms developed over northern Ohio during the afternoon of July 28th. At least one of the stronger thunderstorms became severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed over northern Ohio during the afternoon of July 28th. At least one of the stronger thunderstorms became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 28, 2:55 PM EST, 35 minutes earlier.
Area forecast discussion, Jul 28, 2:55 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
355 PM EDT THU JUL 28 2011
.SYNOPSIS...
A VERY WARM AND HUMID AIR MASS OVER THE REGION WILL COOL SLIGHTLY
AND BECOME JUST A BIT LESS HUMID AS A DIFFUSE FRONT CROSSES THE
REGION FRIDAY EVENING.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
CONVECTION HAS DEVELOPED ACROSS NORTHWEST OHIO IS THE AREA WHERE
DEWPOINTS HAVE REACHED THE MID TO UPPER 70S WITH MIXED LAYER CAPES
REACHING ABOUT 2000 J/KG WITH LITTLE OR NO CAP. WESTERLY FLOW WILL
ADVECT THIS ACTIVITY EAST THIS EVENING ACROSS THE NORTHERN OHIO.
SHORT TERM MODEL GUIDANCE WAS NOT USEFUL IN SHOWING THE CURRENT
CONVECTIVE DEVELOPMENT. WILL MENTION CHANCE TO LIKELY POPS THIS
EVENING. VERY HUMID CONDITIONS WILL SLOW DIURNAL COOLING UNLESS
WIDESPREAD CONVECTIVE OUTFLOWS PREVAIL. FOR NOW WILL RAISE
TEMPERATURES ABOVE THE MAV GUIDANCE.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
VERY WARM AND HUMID AIR MASS OVER THE REGION WILL COOL SLIGHTLY
OVER THE WEEK END AS THE WESTERLIES SAG SOUTHWARD WITH THE
PROGRESSION OF COUPLE OF WEAK SHORT WAVES. 850 MB TEMPERATURES
WILL DROP FROM 20-22C TO 18-20 WITH A SLIGHT DECREASE IN SURFACE
DEW POINTS.
THE RISK OF SCATTERED CONVECTION WILL CONTINUE INTO FRIDAY EVENING
BEFORE SLIGHTLY MORE STABLE AIR GRADUALLY FILTERS INTO THE REGION.
WILL USE MAV GUIDANCE WITH MINOR CHANGES.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
NO BIG CHANGES TO THE LONG TERM PORTION OF THE FORECAST. MODELS IN
GENERAL SHOW BROAD UPPER HIGH PRESSURE ACROSS MUCH OF THE CENTRAL
UNITED STATES WITH A WEST TO NORTHWEST FLOW ALOFT ACROSS THE
FORECAST AREAS. THIS WILL CONTINUE TO SUPPORT ABOVE NORMAL
TEMPERATURES THROUGH AT LEAST THE FIRST HALF OF THE WEEK WITH THE
CHANCE OF HAVING WEAK COLD FRONTS AND CONVECTIVE SYSTEMS DROP ACROSS
THE AREA FROM THE NORTHWEST. WILL HAVE AFTERNOON HIGHS IN THE 85 TO
90 DEGREE RANGE MOST PLACES. BEST CHANCE FOR HAVING A COLD FRONT
DROP ACROSS THE AREA APPEARED NOW TO OCCUR ON WEDNESDAY ALTHOUGH A
WEAK BOUNDARY WILL ALSO DROP ACROSS THE AREA MONDAY. WILL HAVE LOW
CHANCE POPS FOR MONDAY AFTERNOON NORTHEAST FOR THE WEAK BOUNDARY AND
SWATH OF HIGHER RH. WILL CARRY A CHANCE POP WEDNESDAY TO COVER THE
MIDWEEK COLD FRONT. THE FRONT HANGS AROUND IN THE AREA WEDNESDAY
NIGHT AND THURSDAY SO WILL CONTINUE WITH A LOW CHANCE THEN AS WELL.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
DIURNAL TRENDS HAVE EMERGED ACROSS THE AREA IN THE WARM SECTOR...DECREASING
AND THINNING CIGS FROM OVERNIGHT CONVECTION. CLOUDS HAVE SCATTERED
ACROSS THE WEST AND SOUTH. ACROSS THE NORTHEAST COUNTIES VFR CIGS
REMAIN. VISIBILITIES ARE MOSTLY VFR HOWEVER ACROSS THE WEST FROM
FDY TO TOL...AND IN CAK...HAZE HAS DROPPED VISIBILITIES TO MVFR.
EXPECT IMPROVING CONDITIONS AT THOSE LOCATIONS THROUGH THE EARLY
AFTERNOON. FOR THE MID TO LATE AFTERNOON AND INTO THE
EVENING...EXPECT CONVECTION TO REDEVELOP...MOST LIKELY TO THE WEST
OF THE AREA WHERE THE AIRMASS IS MORE UNSTABLE. CONVECTION WOULD
THEN LIKELY TRACK EAST INTO THE AREA. TIMING IS OF COURSE
UNCERTAIN BUT STARTED THUNDER IN THE WEST FROM 20 TO 24Z AND THEN
AT MFD 22-02Z. USED THE NAM12 TO GET AN INDICATION OR THE
EVOLUTION ON TIMING FURTHER EAST. SOMEWHAT CONCERNED ABOUT THE LACK
OF LOW LEVEL STABILITY SHOWING UP ON THE KCLE FORECAST SOUNDING
THIS AFTERNOON AND EVENING. BROUGHT IN JUST SHOWERS OVERNIGHT WITH
THUNDER VICINITY FRIDAY MORNING AS THE COLD FRONT DROPS INTO THE
AREA. SIMILAR CONDITIONS EAST.
OUTLOOK...NON VFR CEILINGS MAY OCCUR FRIDAY AFTERNOON IN SCATTERED
THUNDERSTORMS AND MIST/FOG EARLY MORNINGS.
&&
.MARINE...
WARM FRONT BISECTING THE LAKE...BUT WILL PUSH OFF TO THE NORTHEAST
TONIGHT. LOW PRESSURE WILL TRACK ACROSS MI/LK HURON AND INTO ONTARIO
FRIDAY AND TAKE A COLD FRONT ACROSS LAKE ERIE DURING THE AFTERNOON.
SOUTHWEST FLOW AHEAD OF THE FRONT MAY FUNNEL UP THE LAKE AND PRODUCE
CONDITIONS CLOSE TO SMALL CRAFT ACROSS THE EAST END. OTHERWISE NOT
MUCH WIND WITH THE FRONTS PASSAGE. HIGH PRESSURE CENTERED OVERHEAD
THIS WEEKEND WILL YIELD LIGHT/VARIABLE AND DAYTIME ONSHORE FLOW. A
WEAK FRONT WILL BRUSH THE GREAT LAKES LATE MONDAY BUT THEN HIGH
PRESSURE RETURNS TO THE LAKE FOR TUESDAY.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.
&&
SYNOPSIS...REL
NEAR TERM...REL
SHORT TERM...REL
LONG TERM...TK
AVIATION...TK
MARINE...OUDEMAN
Hazardous weather outlook, Jul 28, 3:24 PM EST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
424 PM EDT THU JUL 28 2011
LEZ142>148-162>166-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ003-292030-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-CRAWFORD PA-
424 PM EDT THU JUL 28 2011
...SEVERE THUNDERSTORM WATCH 695 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HEAVY RAINFALL WILL AGAIN BE POSSIBLE ON FRIDAY AS A COLD FRONT
SAGS SOUTHWARD ACROSS THE AREA. THIS MAY LEAD TO FLOODING IN A FEW
LOCATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
LEZ061-149-167>169-PAZ001-002-292030-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-NORTHERN ERIE-
SOUTHERN ERIE-
424 PM EDT THU JUL 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE AND NORTHWEST
PENNSYLVANIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
Thunderstorm Wind, Huron
- When
- July 28, 3:30 PM EST
- Where
- Huron County, 2 mi W of Norwalk
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 41.230, -82.659
Thunderstorm winds downed several trees and large limbs.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, July 28, 20112 injured · $1.0 million · 1 event
- Flash Flood and Damaging Winds in Illinois, July 28 to 29, 2011$270,000 · 60 kt wind · 7 events
- Flash Flood in Illinois, July 28 to 29, 2011$250,000 · 1 event
- Wildfire in Arkansas, July 28 to 31, 2011$150,000 · 1 event
- Flood and Damaging Winds in Pennsylvania, July 28, 2011$95,000 · 50 kt wind · 10 events
- Damaging Winds and Lightning Strike in Kansas, July 28, 2011$77,000 · 70 kt wind · 3 events
- Flash Flooding and Flood in Michigan, July 28, 2011$55,000 · 50 kt wind · 5 events
- Flash Flooding in New Mexico, July 28, 2011$50,000 · 2 events
- Damaging Wind in Iowa, July 28, 2011$50,000 · 74 kt wind · 1 event
- Heat in West Virginia, July 28 to 29, 201128 events
- Flash Flooding in Arizona, July 28, 2011$20,000 · 2 events
- Flash Flood and Flood in Minnesota, July 28, 2011$17,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336971.